Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 405, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2008, 4:53 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 9, 2008, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Jasper County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:03 PM CDT | HAIL 0.75 | Bay Springs, MS | PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- -119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 092153 SVRJAN MSC061-129-092230- /O.NEW.KJAN.SV.W.0405.080609T2153Z-080609T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 453 PM CDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SMITH COUNTY IN CENTRAL MISSISSIPPI... WEST CENTRAL JASPER COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF STRINGER... * UNTIL 530 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STRINGER...AND MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAY SPRINGS BY 500 PM CDT... TURNERVILLE BY 515 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3210 8937 3211 8909 3185 8919 3187 8936 TIME...MOT...LOC 2153Z 191DEG 13KT 3195 8925 $$ EEC
1 follow-up statement
000 WWUS54 KJAN 092206 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 506 PM CDT MON JUN 9 2008 MSC061-129-092230- /O.CON.KJAN.SV.W.0405.000000T0000Z-080609T2230Z/ SMITH MS-JASPER MS- 506 PM CDT MON JUN 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR WEST CENTRAL JASPER AND EAST CENTRAL SMITH COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAY SPRINGS...OR 10 MILES NORTH OF STRINGER...MOVING NORTH AT 16 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LOUIN BY 520 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3210 8937 3211 8909 3185 8919 3187 8936 TIME...MOT...LOC 2206Z 190DEG 14KT 3201 8925 $$ EEC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:15 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 9, 4:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 415 PM CDT MON JUN 9 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...WEAKENED HIGH PRESSURE AND A MORE ACTIVE SEA BREEZE IS PROVIDING GREATER COVERAGE OF STORMS THIS AFTERNOON. MOST OF THE COVERAGE IS OVER OUR SOUTHEAST COUNTIES AND THIS ACTIVITY WILL CONTINUE MOVING NORTH INTO THE CENTRAL PORTIONS THIS EVENING. THIS ACTIVITY WILL GRADUALLY DISSIPATE AFTER SUNSET BUT AN APPROACHING LINE OF THUNDERSTORMS OVER ARKANSAS WILL BEGIN MOVING INTO PORTIONS OF THE DELTA ABOUT THE SAME TIME. THE ACTIVITY OVER ARKANSAS WAS DEVELOPING ALONG A SEMI STATIONARY FRONTAL BOUNDARY AND AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. THE MODELS DIFFER CONSIDERABLY WITH THE AMOUNT OF ACTIVITY THAT WILL SURVIVE INTO OUR CWA TONIGHT. THE GFS TAKES THE LINE OF THUNDERSTORMS OVER ARKANSAS SOUTH AS AN MCS WHILE THE LOCAL WRF RUNS DISSIPATE THE THUNDERSTORMS AS THEY MOVE INTO OUR CWFA. THE 4KM WRF AND NAM MAINTAIN MORE ACTIVITY ALONG THE LINE DEEPER INTO OUR CWA TONIGHT. OUR WARM AND UNSTABLE AIRMASS CAME IN RATHER DRY THIS MORNING WITH A PW NEAR AN INCH AND A QUARTER AND LITTLE DEEP LAYER SHEAR IS EXPECTED OVER OUR AREA. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...WL MENTION STRONG TO ISOLATED SEVERE IN THE HWO FOR TONIGHT AND TUESDAY. THE UPPER TROUGH WILL SHIFT RAPIDLY EAST TUESDAY LEAVING THE WEAKENING BOUNDARY STALLED ACROSS OUR NORTHERN COUNTIES. DRIER AIR IS EXPECTED TO FILTER IN BEHIND THE BOUNDARY OVER OUR DELTA REGION TONIGHT. THIS WILL LIKELY HINDER CONVECTION TUESDAY BUT ELSEWHERE...DAYTIME HEATING WILL LEAD TO REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY. A FEW ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE IN THE MIX. HAVE GONE ABOVE MAV POPS IN THE SOUTH THROUGH THE PERIOD. TEMPERATURES WERE CLOSE AND GENERALLY ACCEPTED. /22/ .LONG TERM...WEDNESDAY THROUGH MONDAY...THE WEAKENED BOUNDARY WILL BE TO THE EAST OF THE CWFA ON WEDNESDAY. THERE WILL STILL BE PLENTY OF MOISTURE OVER THE AREA...ESPECIALLY IN THE SOUTH AND EAST WHERE PWATS WILL BE AROUND 1.5-1.7 INCHES. FORECAST SOUNDINGS INDICATE THAT THE WESTERN PORTIONS OF THE AREA WILL BE CAPPED THROUGH THE DAY ON WEDNESDAY. THIS SHOULD HAMPER ANY SHOWERS AND THUNDERSTORMS ACTIVITY OVER THIS AREA. THE CAP WILL NOT BE QUITE AS PRONOUNCED OVER SOUTHERN AND ESPECIALLY EASTERN SECTIONS OF THE CWFA ON WEDNESDAY...AND THESE LOCATIONS WILL BE CLOSER TO THE REMNANTS OF THE BOUNDARY. THIS SHOULD ALLOW FOR ISOLATED TO SCATTERED ACTIVITY FOR THIS PORTION OF THE CWFA WEDNESDAY. MOST OF THE ACTIVITY SHOULD BE MAINLY DIURNALLY DRIVEN...SO THE AREA SHOULD SEE A DECREASE IN ACTIVITY BY THE MID TO LATE EVENING HOURS WEDNESDAY. MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA ON THURSDAY AHEAD OF THE NEXT APPROACHING BOUNDARY WITH PWATS RISING TO AROUND 1.7-1.8 INCHES. THIS COMBINED WITH SLIGHTLY MORE INSTABILITY SHOULD ALLOW FOR MORE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. HAVE REMAINED RATHER CLOSE TO GUI FOR BOTH POPS AN TEMPS. TEMPERATURES SHOULD PRETTY MUCH BE IN THE LOWER 90S ON WEDNESDAY WITH LOWER 70S EXPECTED WEDNESDAY NIGHT. BEYOND THURSDAY THE FORECAST REMAINS PRETTY MUCH UNCHANGED AS THERE WAS NO NEED TO GO AGAINST THE PREVIOUS FORECAST. THIS PORTION OF THE PREVIOUS DISCUSSION IS ATTACHED. /14/ BY FRIDAY...MOISTURE WILL BE AROUND 2 INCHES AND SOUNDINGS SHOW NEARLY 5500J OF CAPE ALONG I-20 AND AROUND 4000J ALONG HWY 82 AND AROUND 5000J ALONG HWY 82. THE NEXT BOUNDARY APPROACHES THE AREA FROM THE NORTH AROUND FRIDAY EVENING. MEANWHILE...MOISTURE AND A WEAK BOUNDARY GET PUSHED NORTH INTO THE AREA SATURDAY. THE SYSTEMS APPEAR TO MERGE ALONG I-20 AND REMAIN THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE CWA THROUGH THE WEEKEND. THE EUROPEAN HAS A SIMILAR SOLUTION...SO HIGHER POPS TOWARD THE END OF THE FORECAST LOOK OK. 850-700MB LAPSE RATES WERE AROUND 7 WED-THU. BEING THE END OF THE WEEK WILL LEAVE THE HWO CLEAR. WILL CONTINUE TO WATCH...BUT WITH TRANSITION INTO SUMMER...AFTERNOON THUNDERSTORMS WITH A FEW STRONG STORMS WILL BE STATUS QUO FOR THE NEXT FEW MONTHS. OTHERWISE...IT WILL REMAIN HOT AND HUMID ACROSS THE AREA. HIGHS WILL REMAIN IN THE LOWER TO MID 90S...WITH HEAT INDEX VALUES REMAINING BELOW 100 THROUGH NEXT WEEKEND. /07/ && .AVIATION...SCATTERED THUNDERSTORMS WILL MOVE TO THE NORTH ACROSS THE SOUTHERN HALF OF THE AREA THIS EVENING AND INTO THE CENTRAL PORTIONS. THESE STORMS WILL WEAKEN AFTER SUNSET...BUT AN APPROACHING LINE OF THUNDERSTORMS OVER ARKANSAS THIS AFTERNOON WILL BEGIN MOVING INTO PORTIONS OF THE NORTHWEST BY 03Z. THIS ACTIVITY WILL CONTINUE IN THE NORTH THROUGH 06Z AND GRADUALLY WEAKEN THEREAFTER. MVFR TO IFR VISIBILITIES AND CEILINGS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN HALF OF THE AREA BY 10Z...ESPECIALLY IN AREAS THAT RECEIVE RAIN THIS EVENING. DRIER AIR MAY LIMIT CONVECTION IN THE NORTHWEST TUESDAY BUT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE DAY ELSEWHERE. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 90 70 91 / 22 22 12 18 MERIDIAN 70 89 67 91 / 19 26 17 29 VICKSBURG 71 90 70 92 / 27 22 10 14 HATTIESBURG 70 91 70 92 / 16 27 13 27 NATCHEZ 70 88 71 90 / 20 27 11 18 GREENVILLE 72 89 71 92 / 28 19 9 13 GREENWOOD 72 90 71 91 / 24 22 13 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: 22 LONG TERM: 14/07
Hazardous weather outlook, Jun 9, 3:29 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT MON JUN 9 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 102030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 329 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF CENTRAL MISSISSIPPI AND EAST-CENTRAL LOUISIANA THIS AFTERNOON AND EARLY EVENING. THE STRONGEST THUNDERSTORMS MAY CONTAIN SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING DUE TO THE STORMS SLOW MOVEMENT BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER THIS EVENING OVER PORTIONS OF THE DELTA REGION...GENERALLY NORTH OF A LINE FROM BASTROP TO GRENADA. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGEST STORMS. A LINE OF THUNDERSTORMS OVER WESTERN ARKANSAS THIS AFTERNOON WILL BE MOVING EAST DURING THE EVENING AND ENTER THE DELTA AFTER SUNSET. THE AIRMASS IN PLACE WILL BE HUMID AND UNSTABLE ENOUGH FOR THE POTENTIAL FOR ISOLATED STRONG...POSSIBLY...SEVERE STORMS. THE RISK FOR ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL CONTINUE OVER MOST OF THE ARKLAMISS TUESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS AGAIN. DRIER AIR MAY HINDER STORM DEVELOPMENT IN THE DELTA BUT ELSEWHERE...THE AIRMASS WILL REMAIN MOIST AND BECOME UNSTABLE WITH DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Special weather statement, Jun 9, 3:32 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 332 PM CDT MON JUN 9 2008 LAZ009-016-MSZ040-047-092100- EAST CARROLL LA-WARREN MS-ISSAQUENA MS-MADISON LA- 332 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER VICKSBURG AT 332 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EAST CARROLL...ISSAQUENA...WARREN COUNTIES...INCLUDING THE CITIES OF REDWOOD AND VICKSBURG...SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 9, 3:38 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 338 PM CDT MON JUN 9 2008 MSZ066-092110- JONES MS- 338 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF MOSELLE AT 338 PM CDT...MOVING NORTH AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN JONES COUNTY...INCLUDING THE CITIES OF ELLISVILLE AND LAUREL...SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 9, 4:00 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT MON JUN 9 2008 MSZ054-055-063-092130- LAWRENCE MS-SIMPSON MS-COPIAH MS- 400 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER OMA AT 400 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN COPIAH...LAWRENCE AND SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 9, 4:16 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 416 PM CDT MON JUN 9 2008 MSZ056-057-064>066-072>074-092145- COVINGTON MS-JONES MS-SMITH MS-JASPER MS-FORREST MS-LAMAR MS- MARION MS-JEFFERSON DAVIS MS- 416 PM CDT MON JUN 9 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED IN THE PURVIS TO HATTIESBURG TO BAY SPRINGS AREA AT 416 PM CDT...MOVING NORTH AT 20 MPH. THESE STORMS WILL BUILD NORTHWARD INTO SMITH AND JASPER COUNTIES LATE THIS AFTERNOON. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS PEOPLE IN COVINGTON...FORREST...JASPER...JEFFERSON DAVIS...JONES... LAMAR...MARION AND SMITH COUNTIES...INCLUDING THE CITIES OF COLLINS...ELLISVILLE...HATTIESBURG...LAUREL...PETAL...STRINGER AND WEST HATTIESBURG...SHOULD MONITOR THIS STORM CLOSELY. EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 25 min |
| Jun 9, 4:55 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 35 min |
| Jun 9, 5:57 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 22 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 20 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.